Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 17, NWS Wichita, KS

October 13, 202226 counties in Kansas

NWS Wichita, KS issued this red flag warning at Oct 13, 2022, 3:09 PM CDT for 26 counties in Kansas. It took effect at Oct 14, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2022, 3:09 PM CDT (20:09 UTC)
In effect from
Oct 14, 2022, 12:00 PM CDT
Expired
Oct 14, 2022, 6:45 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWUS83 KICT 132009
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
309 PM CDT Thu Oct 13 2022

KSZ032-033-047>053-067>072-083-094>096-098>100-141115-
/O.UPG.KICT.FW.A.0013.221014T1700Z-221015T0000Z/
/O.NEW.KICT.FW.W.0017.221014T1700Z-221015T0000Z/
/O.CON.KICT.FW.W.0016.000000T0000Z-221014T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
309 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032,
033, 048, 049, 051, 052, 053, 068, 069, 070, 071, 072, 094, 095,
096, 098, 099, AND 100...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033,
047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 071, 072,
083, 094, 095, 096, 098, 099, AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 7 PM CDT Friday. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ093-141115-
/O.UPG.KICT.FW.A.0013.221014T1700Z-221015T0000Z/
/O.NEW.KICT.FW.W.0017.221014T1700Z-221015T0000Z/
Cowley-
309 PM CDT Thu Oct 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 093...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 7 PM CDT Friday. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ082-091-092-141115-
/O.NEW.KICT.FW.W.0017.221014T1700Z-221015T0000Z/
Kingman-Harper-Sumner-
309 PM CDT Thu Oct 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 082, 091,
AND 092...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 7 PM CDT Friday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
4 follow-up statements
121 
WWUS83 KICT 140001
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
701 PM CDT Thu Oct 13 2022

KSZ032-033-047>053-067>072-083-094>096-098>100-141515-
/O.EXP.KICT.FW.W.0016.000000T0000Z-221014T0000Z/
/O.CON.KICT.FW.W.0017.221014T1700Z-221015T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
701 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT
FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070,
071, 072, 083, 094, 095, 096, 098, 099, AND 100...
...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052,
053, 067, 068, 069, 070, 071, 072, 083, 094, 095, 096, 098, 099,
AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ082-091>093-141515-
/O.CON.KICT.FW.W.0017.221014T1700Z-221015T0000Z/
Kingman-Harper-Sumner-Cowley-
701 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT
FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
082, 091, 092, AND 093...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
845 
WWUS83 KICT 140739
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
239 AM CDT Fri Oct 14 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142245-
/O.CON.KICT.FW.W.0017.221014T1700Z-221015T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
239 AM CDT Fri Oct 14 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069,
070, 071, 072, 082, 083, 091, 092, 093, 094, 095, 096, 098, 099,
AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 20 to 25 mph with gusts of 35 to 40 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
866 
WWUS83 KICT 142057
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
357 PM CDT Fri Oct 14 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150000-
/O.CON.KICT.FW.W.0017.000000T0000Z-221015T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
357 PM CDT Fri Oct 14 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032,
033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 071,
072, 082, 083, 091, 092, 093, 094, 095, 096, 098, 099, AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
956 
WWUS83 KICT 142345
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
645 PM CDT Fri Oct 14 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150045-
/O.CAN.KICT.FW.W.0017.000000T0000Z-221015T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
645 PM CDT Fri Oct 14 2022

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051,
052, 053, 067, 068, 069, 070, 071, 072, 082, 083, 091, 092, 093,
094, 095, 096, 098, 099, AND 100...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Gusty northwest winds will slowly diminish during the evening
hours. 

$$

Ketcham

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 13, 2:43 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 13, 2:43 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
243 PM CDT Thu Oct 13 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 242 PM CDT Thu Oct 13 2022

Current satellite shows the main long wave trough pretty much
stationary over the Hudson Bay with its main axis stretching through
the Great Lakes and the Eastern Ohio Valley.  A weak front did come
through the region last night providing some seasonable temperatures
for the region this afternoon.  Tonight, the main low over the
Hudson Bay will rotate and retrograde a little shifting the winds to
the west for Friday.  The pressure gradient is decent so expect
winds to be rather gusty Friday.  This time around, areas in the
eastern portions of the CWA will have the higher winds.  Wind may
approach advisory criteria during the afternoon in these areas but
do think it will remain just shy of this criteria. Additionally, the
westerly wind is a perfect down slope direction keeping temperatures
rather warm for this time of year.  Dew Pts also look to be rather
dry as well which will make for another fire weather day (see the
fire weather section for more details).

Friday night and into Saturday, another weak front will come through
the region and bring some weak CAA.  The main difference there will
be the wind shift to a more northwest or northerly direction and
will shut off the down slope conditions.  As such, expect more
seasonable temperatures for CWA.  Fire conditions also look be held
in check by the lighter winds.  Saturday night, a posts frontal
trough will rotate through the CWA and will bring a re-enforcing
shot of CAA to the region.  This will bring temperatures down some
more but it will not stray too far from normal across the region.

Precipitation chances through the short term remain very low and do
not see any organized precipitation.  Moisture transport through
this period is abysmal at best and as such, chances for rain remain
out of the short term.

Metzger

.LONG TERM...(Monday through Thursday)
Issued at 242 PM CDT Thu Oct 13 2022

The extended range looks to remain dry with the best chances for
precipitation remaining to the south of the CWA.  The main challenge
for the short term will be the strength of the cold air expected for
Monday through Wednesday.  The ensemble cluster analysis for the
this period is event split between temperatures above normal and
temperatures well below normal.  The only parameter that is
consistent between the ECMWF/GFS/Canadian is it appears a decent
amount of cold air will intrude on the CWA to the point were
temperatures likely to be below normal during this period.  The GFS
is also stronger with a cut off low expected to encroach on the CWA
from the southwest.  If this solution verifies, could see
temperatures a decent amount cooler for the day time temperatures
Monday and Tuesday.  Night time temperatures for the beginning of
next week are expected to be the coldest of the season so far. Frost
is a distinct possibility Tuesday and Wednesday morning.  By the
middle of next week, temperatures are expected to moderate back
toward normal as a high pressure ridge looks to build back into the
region.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu Oct 13 2022

VFR conditions are expected for the next 24 hours.  The main concern
over the next 24 hours, will be gust NW winds for the daylight hours
during max diurnal heating hours.  Could see wind gusts close to 30
kts for portions of central KS for the daylight hours on Fri.

Ketcham

&&

.FIRE WEATHER...
Issued at 242 PM CDT Thu Oct 13 2022

Extreme grassland fire danger remain likely across much of the
eastern potions of the CWA this afternoon.  Tomorrow, westerly
winds, clear skies, and low dew point temperatures will make for
another day of extreme grassland fire danger.  This is expected to
be more expansive than today.  Considering the dry conditions that
have persisted for the past three month have dried the fuel load out
to an extreme level. This clearly indicates another Red Flag warning
will be warranted for Friday to account for the risk.  These
conditions will persist through the afternoon and into the early
evening until sundown.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    44  83  49  78 /   0   0   0   0
Hutchinson      43  83  45  77 /   0   0   0   0
Newton          42  82  47  76 /   0   0   0   0
ElDorado        43  82  48  76 /   0   0   0   0
Winfield-KWLD   45  83  50  80 /   0   0   0  10
Russell         39  84  45  75 /   0   0   0   0
Great Bend      39  84  45  74 /   0   0   0   0
Salina          40  81  45  74 /   0   0   0   0
McPherson       41  82  45  75 /   0   0   0   0
Coffeyville     44  81  52  79 /   0   0  10  10
Chanute         42  81  50  76 /   0   0  10   0
Iola            42  79  48  75 /   0   0   0   0
Parsons-KPPF    44  81  52  78 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...Ketcham
FIRE WEATHER...Metzger
Hazardous weather outlook, Oct 13, 3:49 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
349 AM CDT Thu Oct 13 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
349 AM CDT Thu Oct 13 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Extreme grassland fire danger will be in place across most of the
area this afternoon into the early evening hours. Outdoor burning is
highly discouraged and be mindful of anything that may cause a
spark. See red flag warning for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous fire conditions are also expected on Friday afternoon and
early evening. Once again, outdoor burning is discouraged and
everyone needs to be mindful of anything that may cause a spark.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:37 AM CDTFire Weather WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 17 more12 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.